NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 23, 2017
Could Xanax Effects Mask Sleep Apnea?
My mother was diagnosed with sleep apnea and has slept with a machine to aid her breathing for many years. Recently she had a hip replacement and her GP prescribed Xanax for her anxiety related to the surgery. She now claims that she no longer needs to sleep with the machine, as the Xanax has been enabling her to sleep through the night, and in her opinion her sleep apnea is now gone. I am worried that this is a potentially dangerous decision to take without professional advice, and wondered what your opinion might be. She is also on medication for high blood pressure, and extra-strength tylenol for pain relief and severe arthritis, among other things. Many thanks!
The effect of medications on sleep apnea is an important topic that is continuously evolving with the introduction of new medications. For some medications, such as some of the medications used for blood pressure control and cardiac disease, there is little known about how they effect sleep apnea. However, the effect of sedative and anti-anxiety medications on sleep apnea is relatively better understood.
Sedative and anti-anxiety medications often come from the benzodiazepine family of medications and include diazepam (valium), clonazepam (klonopin), and other widely used sleep aids. Xanax (alprazolam), which your mother is taking, is another example of a benzodiazepine. This family of medications share an effect on a specific receptor in the brain (GABA receptor) resulting in sedation (i.e. they can induce sleep) as well as decreasing muscle and nerve activity. As a result, some of these meds are used as sleep aids and others are used mainly as muscle relaxants. The effect of these medications on sleep may include decreasing the number of awakenings from sleep and decreasing the patient's recall of the occurrence of these awakenings during sleep.
Sleep apnea is a disorder of repetitive closure of the upper airway (apnea) occurring during sleep. The airway obstruction is a result of the inability of the upper airway muscles to counteract the effects of obesity, anatomical narrowing or aging. Therefore, any drug, such as benzodiazepines, that results in decreased muscle tone is likely to worsen sleep apnea. Furthermore, each episode of upper airway obstruction (or apnea) results in the absence of breathing and a drop in the oxygen level that is harmful to the brain and the heart of patients with sleep apnea. Arousal (or a brief awakening) from sleep is a defense mechanism that the brain uses against decreased oxygen level. When the oxygen level drops below a certain level and the airway is still closed, the brain experiences an arousal that restores the upper airway muscle tone and resumes the breathing effort allowing the normalization of the oxygen level. Most sedative medications, especially benzodiazepines, will tend to suppress these arousals and thus make this defense mechanism less effective. This effect on decreasing arousals from sleep is likely part of why your mother feels her sleep apnea has resolved - the medication is leading fewer awakenings during sleep from the apnea.
Therefore, the net effect of drugs such as benzodiazepines is to decrease the upper airway motor tone, making apneas more frequent, and to decrease the arousal response, making apneas longer. This then results in worsening, not improvement, of the underlying sleep apnea. It is important that patients with sleep apnea avoid sedatives if they are not concurrently using CPAP.
I recommend your mother discuss her situation with her sleep specialist. It may be possible to control her sleep apnea with CPAP while using xanax, but she will need further evaluation to determine this.
Rami N Khayat, MD
Clinical Associate Professor of Pulmonary, Allergy, Critical Care & Sleep
College of Medicine
The Ohio State University